Opioid Safety, Patient Safety, Respiratory Compromise

3 Recommendations to Implement to Improve Patient Safety During Sedation PPAHS Wishes You a Safe and Happy New Year!

The Physician-Patient Alliance for Health & Safety wishes you a safe and Happy New Year!

To help make 2019 patient safe, please implement the following 3 recommendations to keep your patients safe:

Patients Receiving Opioids Must Be Monitored With Continuous Electronic Monitoring

Much of the public attention has been focused on the harm caused by prescription use and abuse of opioids. However, there is another facet that must be focused on: opioid-induced respiratory depression in clinical settings. This includes patients undergoing moderate and conscious sedation, or recovering from procedures and managing pain using a patient-controlled analgesia (PCA) pump, particularly those during the postoperative period.

To read the PPAHS Position Statement on Continuous Electronic Monitoring, please click here.

All patients receiving #opioids in-hospital should be monitored Click To Tweet

Position Statement on Concomitant Use of Benzodiazepines and Opioids

One of the commonly overlooked complications to safe opioid administration is failing to account for the additive sedation effects of non-opioid medication. In recognition of these dangers, in August 2016, the FDA issued its strongest warning about combined use of opioids and benzodiazepines and issued another caution more recently on September 20, 2017.

To further emphasize that the concomitant use of benzodiazepines and opioids may be a deadly combination, the Physician-Patient Alliance for Health & Safety released a position statement, “Patients Receiving Benzodiazepines, in Combination with Opioid Analgesics, May Suffer from Respiratory Compromise and Death.”

To read the PPAHS Position Statement on Concomitant Use of Benzodiazepines and Opioids, please click here.

Concomitant Use of #Benzodiazepines and #Opioids is Not #patientsafe Click To Tweet

Position Statement on Procedural Sedation

Although procedural sedation is generally safe, the Physician-Patient Alliance for Health & Safety recommends that all procedural sedation follow at least these five precautions:

  1. Administration of Procedural Sedation Must Be With Trained Personnel, Who SHOULD NOT Also Be Performing the Procedure
  2. Equipment and Supplies Must Be On-Hand in Case of Oversedation and Respiratory Compromise – and Clinicians Need to Practice How to Use Them!
  3. Early Detection of Respiratory Compromise Will Decrease Adverse Events and Patient Deaths
  4. All Patients Undergoing Procedural Sedation Should be Monitored with Capnography
  5. Recovery and Discharge of the Patient Must be Supervised by Trained Anesthesia Providers

To read the Position Statement on Procedural Sedation, please click here.

All procedural #sedation follow at least these five precautions Click To Tweet
Opioid Safety, Respiratory Compromise

Benzodiazepines and Opioid Use May Result in Respiratory Compromise and Death Position statement on benzodiazepines and opioids by the Physician-Patient Alliance for Health & Safety

Using benzodiazepines and opioids may be a deadly combination. According to the National Institute on Drug Abuse, more than 30% of opioid overdoses involve the use of benzodiazepines.

One of the commonly overlooked complications to safe opioid administration is failing to account for the additive sedation effects of non-opioid medication. In recognition of these dangers, in August 2016, the FDA issued its strongest warning about combined use of opioids and benzodiazepines and issued another caution more recently on September 20, 2017.

Read More

Opioid Safety, Respiratory Compromise

Opioids and Benzodiazepines Make a Deadly Combination for Hospitalized Patients

The combination of opioids and benzodiazepines can be a deadly combination. According to Baltimore’s City Health Commissioner Leana Wen, of the 44 people who die each day in the United States, approximately one in three of these unintentional overdose deaths from opioids also involves benzodiazepines.

As a result, the FDA recently issued its strongest warning about combined use of opioids and benzodiazepines, saying: Read More